[Skip to Content]
[Skip to Content Landing]
Other
January 1954

ISONIAZID IN TREATMENT OF THE CHRONIC SCHIZOPHRENIC PATIENT

Author Affiliations

COATESVILLE, PA.

From the Veterans Administration Hospital.

AMA Arch NeurPsych. 1954;71(1):54-65. doi:10.1001/archneurpsyc.1954.02320370056004
Abstract

SINCE the demonstration of the antituberculosis activity in experimental animals and in vitro of the hydrazine derivatives of isonicotinic acid* and their therapeutic use in human tuberculosis,4 both the Committee on Therapy of the American Trudeau Society5 and the Tuberculosis Chemotherapy Trials Committee of the Medical Research Council of Great Britain6 have mentioned the occurrence of adverse mental reactions as one of the occasional toxic effects. An early report noted intensified color imagery.7 Similar color intoxication has been observed preceding the formed visual hallucinations in mescaline † and d-lysergic acid10 psychosis. The usual progression, however, is from irritability to a toxic delirium, with confusion, disorientation, hallucinations, and delusions.‡ In one of the two cases of peripheral neuropathy described by Jones and Jones13 an associated pellagra-like dermatitis and mental confusion followed isoniazid therapy. McConnell and Cheetham14 report acute pellagra during isoniazid therapy, with

×